866-986-2486
 

Naloxone Recall Alert Issued

Naloxone Recall Alert Issued

One word that has become synonymous with America’s opioid crisis is naloxone. The overdose antidote has been praised by law enforcement and medical professionals as a powerful tool to combat fatalities associated with this addiction. But it is now important to note that some batches of this medication have now been put on high alert, with a recall issued on certain units sold between February 2017 and February 2018.

 

Granted that could cover a lot of naloxone, so it is important to get this message out. The good news is that the so-called tainted batches are in no way fatal, but rather have been causing adverse reactions for certain people. The product’s parent company, Pfizer, was quick to issue a statement on the topic.

 

“In the event that our impacted naloxone product is administered to a patient, there is a slight likelihood of issues,” the drug company explained via a press release. “In certain cases, the patient has a low likelihood of experiencing adverse events ranging from local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity.”

 

Also known as Narcan, the medication has received certainly received its fair share of praise. If administered during an opioid overdose, naloxone has been proven to save lives. It has been so effective, in fact, that ER doctors, paramedics and first responders regularly carry it in their supply bags. The med is extremely fast-acting and can be administered via vials, auto-injectable devices or a pre-packaged nasal spray.

 

“[Naloxone] can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications,” National Institute on Drug Abuse reps explained when discussing its benefits.  “The sooner the drug is given, the better the result, because the brain of a person who isn’t breathing is being deprived of oxygen.”

 

As fas as the recall goes, it does not impact all batches released during the above timeframe. The questionable supplies were single-use sterile cartridge units with lot numbers 72680LL and 76510LL in 0.4 ml, 1 ml and 2.5 ml strengths. These units were specifically sold in the United States, Puerto Rico and Guam between the two Februaries.

 

We applaud Pfizer for being swift to issue this statement. Certainly a headline like this could stir up bad press, but we believe that the drug maker is doing the right thing by keeping patients informed. And the fact that the recalled batch is not fatal is another important stresser. If you do have a supply that matches the lot numbers up above, know that they are still viable but it is in your best interest to go out and replace them via your local pharmacy.

 

Comments
Valley Recovery Blog